Utah, 2011

Flash Flooding and Hail in Utah, September 13 to 17, 2011

September 13 to 17, 2011 · NWS SLC · 10 events in 4 counties and zones

Thunderstorms producing heavy rain led to several flash floods across southern Utah in the middle of September. A few of these floods were located in and around Zion National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms producing heavy rain led to several flash floods across southern Utah in the middle of September. A few of these floods were located in and around Zion National Park. One report of large hail was also received during this time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 13, 3:01 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 13, 3:01 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT TUE SEP 13 2011

.SYNOPSIS...THE UPPER LOW OVER SOUTHERN CALIFORNIA WILL SLOWLY
MOVE EAST THROUGH THURSDAY. THE AIRMASS ASSOCIATED WITH THE LOW PRESSURE
WILL REMAIN MOIST AND UNSTABLE ACROSS MAINLY SOUTHERN AND EASTERN
UTAH THROUGH MIDWEEK. A SERIES OF FAST MOVING DISTURBANCES WILL
IMPACT THE NORTH LATE WEEK INTO THE WEEKEND.

&&

.DISCUSSION...CIRCULATION CENTER THAT WAS QUITE NOTICEABLE IN
MORNING WATER VAPOR IMAGERY OVER NORTH-CENTRAL NEVADA IS SHOWING
SIGNS OF BECOMING ABSORBED IN THE MORE DOMINANT UPPER LOW OVER
SOCAL. LIFT ASSOCIATED WITH THE FORMER CIRCULATION CENTER HAS
PROVEN TO BECOME MORE EXPANSIVE THIS AFTERNOON AND NOW EXTENDS
INTO WESTERN ARIZONA. WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE
BEEN THE NORM TODAY IN THE VICINITY OF SAID CIRCULATION...AND
WILL MAKE A PUSH NORTH AND EAST TONIGHT AS THE UPPER LOW
CONTINUES TO CHUG EAST. ACROSS OUR FORECAST AREA CONVECTION HAS
BEEN THUS FAR MORE ISOLATED AND PRIMED BY DIURNAL
INSTABILITY...FOCUSED OVER FAR SOUTHERN AND SOUTHWESTERN UTAH
THIS AFTERNOON.

HAVE CONTINUED TO RAISE POPS TONIGHT ACROSS FAR SOUTHERN UTAH AS
THAT REGION WILL BE ON THE FRINGE OF THE AFOREMENTIONED LOW
CENTER AND ASSOCIATED LIFT. BULK OF PRECIP SHOULD REMAIN JUST TO
OUR SOUTH AND MORE STRATIFORM IN NATURE BUT NOCTURNAL CONVECTION
IS EXPECTED ROLL NORTH ACROSS THE BORDER. GENERALLY SCATTERED
PRECIP IN THE FORM OF SHOWERS AND EMBEDDED ISOLATED THUNDERSTORMS
ARE EXPECTED.

AREAL COVERAGE OF PRECIP WEDNESDAY WILL CONTINUE TO FOCUS JUST
NORTH AND EAST OF SAID LOW CENTER AS IT CONTINUES TO SLOWLY WORK
EAST INTO AND THROUGH CENTRAL ARIZONA. HAVE MAINTAINED LIKELY POPS
ACROSS THE SOUTHERN MOUNTAINS AND SOUTHEASTERN VALLEYS AS
PROXIMITY SHOULD BE CLOSE ENOUGH FOR ADDITIONAL DYNAMIC LIFT OF
AN ALREADY MOIST AIRMASS. ELSEWHERE CONVECTION WILL REMAIN MORE
RUN-OF-THE-MILL WITH TERRAIN BASED BUILDUPS AND PULSEY TYPE CELLS
AS PER THE LAST SEVERAL DAYS. IN GENERAL WEATHER ACROSS THE
NORTHERN VALLEYS WILL REMAIN DRY WITH NEAR SEASONAL TEMPS.

DYNAMIC INFLUENCE OF THE ABOVE MENTIONED UPPER LOW WILL BEGIN TO
WANE THURSDAY AS IT TRANSITIONS EAST INTO COLORADO. A SOMEWHAT
MOIST AND DIURNALLY UNSTABLE AIRMASS WILL REMAIN IN PLACE INTO
FRIDAY...BUT WILL TRANSITION TO A MORE PROGRESSIVE AND
ACTIVE LATE WEEK/WEEKEND PERIOD ACROSS THE NORTH. AT LEAST TWO
FAST MOVING SHORT WAVES WILL RIPPLE THROUGH IN MEAN WESTERLY FLOW
BY SUNDAY MORNING...WITH FIRST ARRIVING BY FRIDAY EVENING. WEAK
BAROCLINICITY/COLD ADVECTION WILL OCCUR WITH EACH OWING TO A
COOLER AND SHOWERY PERIOD DURING THAT TIME. COOL AND RATHER DRY
CONDITIONS WILL SET UP EARLY NEXT WEEK AS DRIER MID LEVEL AIR
PUNCHES IN FROM THE WEST...WITH CONTINUED DRY CONDITIONS AND A
MODEST WARMING TREND INTO MIDWEEK BENEATH AMPLIFYING RIDGING.

&&

.AVIATION...VFR CONDITIONS WILL PERSIST AT THE SLC TERMINAL THROUGH
THE EVENING HOURS. NORTHWEST WINDS WILL PERSIST UNTIL BETWEEN
02Z-04Z WHEN A SWITCH TO THE SOUTHEAST DRAINAGE WINDS IS EXPECTED. A
FEW BUILD-UPS ARE FORECAST OVER THE NEARBY TERRAIN WITH ONLY A 10
PERCENT CHANCE OF A SHOWER OR THUNDERSTORM AFFECTING THE TERMINAL.

&&

.FIRE WEATHER...A BROAD STORM SYSTEM CURRENTLY CENTERED OVER
SOUTHERN CALIFORNIA IS FORECAST TO WEAKEN AS IT MOVES EAST ACROSS
SOUTHERN NEVADA WEDNESDAY AND ARIZONA BY THURSDAY. THIS TRACK WILL
CAUSE A MOIST FLOW TO CONTINUE OVER SOUTHERN UTAH BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS TO THAT AREA FOR THE NEXT COUPLE OF DAYS.
FARTHER NORTH THE ABSENCE OF ANY DISCERNIBLE DISTURBANCES WILL
RESULT IN MAINLY DRY CONDITIONS WITH ONLY ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS OVER THE MOUNTAINS.

DAYTIME HUMIDITY LEVELS ARE FORECAST TO REMAIN ELEVATED THROUGH AT
LEAST FRIDAY ACROSS THE ENTIRE REGION WITH VERY LITTLE CHANCE OF ANY
AREA REACHING CRITICAL LEVELS.

A TROUGH MOVING INTO THE PACIFIC NORTHWEST BY FRIDAY WILL LIKELY
INCREASE THE WINDS ALOFT OVER WESTERN AREAS BUT WITH RELATIVE
HUMIDITIES REMAINING ABOVE CRITICAL LEVELS THIS DOES NOT LOOK TO BE
MUCH OF A THREAT. HOWEVER...IT IS CLOSE ENOUGH TO WARRANT KEEPING AN
EYE ON AS THE EVENT NEARS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/STRUTHWOLF/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 13, 5:30 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MDT TUE SEP 13 2011

UTZ001>016-019>021-517-518-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
630 AM MDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ACROSS EXTREME SOUTHWEST UTAH
EARLY THIS MORNING WILL INCREASE IN AREAL COVERAGE THIS AFTERNOON
THROUGH TONIGHT. LOCALLY HEAVY RAIN...GUSTY WINDS AND CLOUD-TO-GROUND
LIGHTNING WILL ACCOMPANY THE THUNDERSTORM ACTIVITY. ACROSS NORTHERN
UTAH AND SOUTHWEST WYOMING THE THREAT OF THUNDERSTORMS WILL BE
SUBSTANTIALLY LESS...WITH ANYTHING STORMS THAT DEVELOP CONFINED
MAINLY TO THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AND UNSETTLED WEATHER PATTERN WILL SET MIDWEEK AS LOW PRESSURE TRACKS
SLOWLY EAST ALONG THE BORDER WITH ARIZONA. SHOWERS AND THUNDERSTORMS
WILL COVER A LARGE PORTION OF SOUTHERN UTAH WEDNESDAY THROUGH AT
LEAST EARLY THURSDAY. HEAVY RAINFALL COULD ACCOMPANY SOME OF
THE STRONGER THUNDERSTORMS WEDNESDAY. NORTHERN UTAH AND SOUTHWEST
WYOMING WILL SEE SUBSTANTIALLY LESS SHOWER AND THUNDERSTORM ACTIVITY
MIDWEEK.

A SERIES OF WEATHER DISTURBANCES WILL RACE EAST ACROSS THE NORTHERN
ROCKIES AND NORTHERN GREAT BASIN LATE IN THE WEEK. SOMEWHAT COOLER
TEMPERATURES ALONG WITH A THREAT OF SHOWERS AND THUNDERSTORMS WILL
EXIST WITH THESE PASSING WEATHER DISTURBANCES FOR FAR NORTHERN UTAH.
MUCH DRIER AIR WILL MOVE INTO NORTHWEST UTAH LATE IN THE WEEKEND...
AND SPREAD ACROSS THE REMAINDER OF THE STATE EARLY NEXT WEEK.
TEMPERATURES WILL START NEXT WEEK BELOW NORMAL...THEN BEGIN TO SLOWLY
CLIMB AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 43 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Washington

When
September 13, 4:45 PM MST to 5:45 PM MST
Where
Washington County, 2.93 mi S of Zion Lodge to 5.42 mi ESE of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.208, -112.947

Large flash floods were reported in Pine Creek and Clear Creek in Zion National Park, with flowing water as much as 7 to 8 feet deep.

Flash Flood, Washington

When
September 14, 1:40 PM MST to 3:40 PM MST
Where
Washington County, 0.86 mi SSE of Springdale to 2.15 mi SE of Zion Lodge
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.168, -112.995

Flash flooding was reported in Zion National Park along the East Fork of the Virgin River, with the gauge along this river rising to 1665 cfs.

Flash Flood, Washington

When
September 14, 3:30 PM MST to 5:30 PM MST
Where
Washington County, 4.11 mi ESE of Bloomington to 8.33 mi E of Bloomington
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.030, -113.530

Heavy rain over the Fort Pearce Wash caused flash flooding along that drainage, with the measured flow at the gauge going from 0 cfs to 763 cfs in a single hour.

Flash Flood, Kane

When
September 15, 2:30 PM MST to 4:30 PM MST
Where
Kane County, 4.14 mi ESE of Glen Canyon to 4.09 mi NNW of Glen Canyon
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.051, -111.604

The Big Water Visitors Center reported a very large flash flood in the Wahweap drainage.

Flash Flood, Kane

When
September 15, 4:10 PM MST to 6:10 PM MST
Where
Kane County, 20.79 mi WSW of (U17)bullfrog (Amos) to 21.17 mi WSW of (U17)bullfrog (Amos)
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.359, -111.067

Flash flooding was reported along Fortymile Creek.

Flash Flood, Kane

When
September 15, 7:00 PM MST to 9:00 PM MST
Where
Kane County, 7.69 mi S of Adairville to 9.12 mi SSW of Paria
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.010, -111.897

Heavy rain caused flash flooding along the Paria River drainage. The gauge on the Paria near Kanab went from 185 cfs to 1212 cfs in one hour.

Flash Flood, Washington

When
September 16, 2:30 PM MST to 4:30 PM MST
Where
Washington County, 0.63 mi NW of Grafton to 7.74 mi W of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.176, -113.088

Flash flooding occurred in many locations of Zion National Park, with floods reported over a large portion of the southern half of the park. Pine Creek and Spry Canyon both experienced large floods, with water in Pine Creek reportedly 6 to 7 feet high. Large rocks and other debris impacted some of the roads around the park. In addition, many of the smaller drainages that flow south to Rockville experienced flooding.

Flash Flood, Emery

When
September 16, 3:00 PM MST to 5:00 PM MST
Where
Emery County, 31.96 mi SE of Moore to 37.74 mi SSE of Emery
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.634, -110.742

Flash flooding occurred in Crack Canyon, Little Wildhorse Canyon, and other washes near the Little Wildhorse Canyon trailhead. The floods were generally large and hikers caught in Crack Canyon had to run from the water, eventually making it back to the road before the water caught up with them.

Hail, Emery

When
September 16, 3:06 PM MST
Where
Emery County, 36.24 mi SE of Moore
Measured
1 in hail
Reported by
Public
Coordinates
38.580, -110.700

Hikers who were caught in Crack Canyon during a thunderstorm reported hail that was approximately 1 inch in diameter.

Flash Flood, Wayne

When
September 17, 6:00 AM MST to 9:00 PM MST
Where
Wayne County, 6.44 mi SE of Grover to 26.1 mi NW of Fruita
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.155, -111.279

Moderate to heavy rainfall fell over a broad area near Capitol Reef National Park. This initially caused flash flooding along Sulphur Creek and other parts of Capitol Reef. Eventually this water made its way downstream, causing flash flooding along the Dirty Devil River, which went from 538 to 1419 cfs in a few hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347920, 347922, 347926, 347923, 347924, 347927, 347929, 347931, 346617, 347933.